CSN Login
Members Online: 4

You are here

Pain medication/personality changes

jjohn1004
Posts: 1
Joined: Jun 2017

Hello.  My husband is stage IV and has responded well to chemo twice, with the last time including treatment to 30-40 bone mets.  His oncologist wants him on a chemo break for 4 months - we are at month 2 and his pain is so bad that he takes 240 mg of oxy a day.  It creates personality changes, he becomes like a drill sergeant with ADHD.  I am exhausted from working and trying to fulfill his wishes when I get home.  The meds do resolve the pain and he is out and about mowing, visiting neighbors, playing with the dogs, but my life has become hell.  I can't sleep because the pain meds interfere with his cpap which creates all sorts of noise, plus my worry that he'll stop breathing.  Anyone else having these issues?  Any ideas on how I can cope better? 

Noellesmom
Posts: 1846
Joined: Aug 2010

I understand. I would speak to his doctor or nurse.

jorola's picture
jorola
Posts: 125
Joined: Mar 2016

actually it can create sleep apnea as well. With cancer n the bones I understand it is extremely painful. Hard and a hard place here. I would STRONGLY recommend you and he speak to his dr about the level of pain medication he is on and how it is affecting his sleep apnea.

Pink Delphinium's picture
Pink Delphinium
Posts: 6
Joined: Jul 2017

jjohn1004, I can relate to what you are going through.  My husband has stage 4 melanoma cancer and yesterday I thought I was losing my mind....He suddenly went into a fit of rage and began screaming at me.  He began blaming me for things and saying things that were completely untrue and ridiculous.  He'd just had a doublet treatment of Opdevo and Yervoy.  I don't know if that had anything to do with it, but suddenly, he became someone I didn't know.  His face twisted in rage and I was so afraid of him, I ran to my car and left for several hours.  After calling his oncologist and explaining what had happened, and asking if these drugs could have rage as a side effect, I waited for a couple of hours.  Finally, I called him to see if he'd calmed down but he hadn't and started the accusations, etc. all over again.  Eventually, a policeman came as well as the Rescue Squad.  The cop was fantastic...he got my husband to calm down and talk with him.  He found out what my husband was thinking, and then came to talk with me.  NONE of the things he was thinking were true or in any way based in reality.  The cop finally reasoned with him and things calmed down.  You must know that we've been married 43 years and we are in our sixties and are retired.  We've always gotten along reasonably well and I never saw any of this coming.  Today, my husband is acting rather pleased with himself.  I don't get it.  

I did talk with a nurse friend who told me she'd seen things like this happen with cancer patients before.  So I asked her what I should do.  She said to agree with everything he says.  I can do that, of course, but I'm wondering if that's the best idea?  

My husband had just receive news from a recent PET scan that indicated that his previous treatments with Keytruda weren't working, and he was switched to Obdivo and Yervoy for his last treatment.  Meanwhile, I'm scared that this is going to keep happening.

Noellesmom
Posts: 1846
Joined: Aug 2010

Has the melanoma metastasized to his brain? Could cause these personality changes.

soonermom
Posts: 128
Joined: Apr 2017

i hope you can get an answer.  One day after not acting like himself, my husband told me it was the cancer talking and the drugs.  I told him I understood but I would need to speak to him as Cancer was apparently a very unpleasant fellow.  What you are describing sounds serious if it happens again I would need an explanation from the medical team.  How hard.  On TV, the patient and the caregiver are always holding hands and looking at each other sweetly.  So not the reality of every day. Stay strong.

Subscribe to Comments for "Pain medication/personality changes"